1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Dramatic changes in blood sugar pattern

Discussion in 'Ask A Question' started by anouser1, Mar 11, 2021.

  1. anouser1

    anouser1 · Active Member

    Messages:
    32
    Likes Received:
    0
    Trophy Points:
    26
    Hey everyone, I've been T1D for just over a year and until now I think I've managed it well. Suddenly this week, I can't get "low". I've gone from always being in range to having 12+ mmol 4 hours after almost every meal, even when I take corrections for the previous high. I've even raised my background insulin by 1 unit and still I'm getting highs. I'd usually go from 5mmol to e.g. 5.5mmol etc using 6 units and now suddenly I'm going from 5 to 11 using 6 units, and then when correcting I'm still going to 12s!

    Any advice? I don't feel ill or anything, it's REALLY annoying me right now. This literally started one time and has continued since, not even a gradual increase of the problem.
     
    • Hug Hug x 3
  2. EllieM

    EllieM Type 1 · Moderator
    Staff Member

    Messages:
    6,817
    Likes Received:
    3,053
    Trophy Points:
    198
    Some possibilities
    1) Up to now you've been in the honeymoon period where you still produce some insulin and it's just ended
    2) Your basal and/or bolus has gone off. Try changing the vial.
    3) You've got an underlying infection such as a UTI (or even asymptomatic covid).

    There are probably others but that's all I can think of for now.
    Good luck.
     
    • Like Like x 1
    • Agree Agree x 1
    #2 EllieM, Mar 11, 2021 at 4:50 AM
    Last edited: Mar 11, 2021
  3. kaylz91

    kaylz91 Type 1 · Well-Known Member

    Messages:
    1,092
    Likes Received:
    935
    Trophy Points:
    173
    Like Ellie says the 2 main things I'd look at was changing my insulin in case it had become compromised in some way or your honeymoon is coming to an end which is likely to be the case, perform a basal test if you can xx
     
    • Like Like x 2
  4. MrsA2

    MrsA2 Type 2 · Well-Known Member

    Messages:
    3,269
    Likes Received:
    4,423
    Trophy Points:
    198
    could you have Covid, or have had the vaccination?
    There are quite a few reports on here of elevated levels after either of those
     
  5. anouser1

    anouser1 · Active Member

    Messages:
    32
    Likes Received:
    0
    Trophy Points:
    26
    Hey everyone. thanks for all the replies. little update here:

    On Thrusday and Friday I thought I was getting back to normal but then I had my vaccine and despite having no symptoms [other than shaking a bit for an hour 12hrs after it] I haven't felt unwell at all but my sugars have gone even worse now. After having a meal I'd usually use 9 units for, I took 12 [one because I was high again from the previous meal] and still ended up having to take 2 corrections after it. So 13 for a meal usually needing 9...

    Is it possible that it was just a random blip for a few days, got back to normal and now the vaccine is causing these ones? I've used a new basal pen and didn't seem to help either.
     
  6. Hopeful34

    Hopeful34 Type 1 · Well-Known Member

    Messages:
    1,000
    Likes Received:
    1,330
    Trophy Points:
    198
    It could be like you said a random blip, and now the vaccine has raised your blood sugar, it certainly did mine, after an initial crazy dip. I'd normally say do a basal check, but it's probably not going to tell you a lot at the moment, having had the vaccine. Maybe try increasing your basal a little bit more, if you're happy doing that, and correct with bolus during the day for a week, and then do a basal check.
    What basal insulin are you using, and do you split it, or give it once a day?
     
  7. anouser1

    anouser1 · Active Member

    Messages:
    32
    Likes Received:
    0
    Trophy Points:
    26
    I'm on Tresiba and use it once a day. I usually do 14 and I'm currently on 15
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook